Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 39, NWS Indianapolis, IN

May 3, 20204 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 3, 2020, 1:03 AM EDT for 4 counties in Indiana. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 1:03 AM EDT (05:03 UTC)
Expired
May 3, 2020, 1:30 AM EDT
In force
27 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, IN, Greene County, IN, Sullivan County, IN, Vigo County, IN

The radar

The Evansville,IN radar (KVWX), 112 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 1:22 AM EDTHAIL 13 Ne Shelburn, INRELAYED THROUGH 911 CENTER. TIME ESTIMATED FROM RADAR.
May 3, 1:32 AM EDTHAIL 14 Nw Dugger, INTIME ESTIMATED FROM RADAR. RELAYED VIA COUNTY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2551 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WUUS53 KIND 030503
SVRIND
INC021-055-153-167-030530-
/O.NEW.KIND.SV.W.0039.200503T0503Z-200503T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
103 AM EDT Sun May 3 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Vigo County in west central Indiana...
  Northern Sullivan County in southwestern Indiana...
  Southwestern Clay County in west central Indiana...
  Northwestern Greene County in southwestern Indiana...

* Until 130 AM EDT.

* At 103 AM EDT, a severe thunderstorm was located over West Union,
  or 11 miles south of Marshall, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sullivan, Jasonville, Shelburn, Prairieton, Prairie Creek,
  Farmersburg, Clay City, Hymera, Fairbanks, Riley, Graysville,
  Coalmont, Cory, Saline City, Pimento and Vicksburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3917 8764 3917 8762 3918 8762 3920 8759
      3922 8757 3925 8757 3925 8760 3928 8761
      3930 8760 3931 8762 3934 8758 3934 8756
      3935 8753 3940 8753 3938 8704 3934 8704
      3934 8705 3906 8707 3912 8764 3914 8766
TIME...MOT...LOC 0503Z 273DEG 45KT 3923 8765 

HAIL...1.00IN
WIND...60MPH
 
$$

KH
1 follow-up statement
317 
WWUS53 KIND 030522
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
122 AM EDT Sun May 3 2020

INC021-055-153-167-030530-
/O.CON.KIND.SV.W.0039.000000T0000Z-200503T0530Z/
Vigo IN-Sullivan IN-Clay IN-Greene IN-
122 AM EDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR SOUTHEASTERN VIGO...NORTHEASTERN SULLIVAN...SOUTHWESTERN CLAY AND
NORTHWESTERN GREENE COUNTIES...

At 122 AM EDT, a severe thunderstorm was located 9 miles northeast of
Sullivan, or 17 miles south of Terre Haute, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sullivan, Jasonville, Shelburn, Farmersburg, Clay City, Hymera,
Riley, Coalmont, Cory, Saline City and Vicksburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3915 8753 3919 8748 3922 8746 3926 8741
      3939 8734 3938 8704 3934 8704 3934 8705
      3906 8707 3911 8752
TIME...MOT...LOC 0522Z 273DEG 45KT 3922 8733 

HAIL...1.00IN
WIND...60MPH
 
$$

KH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 11:32 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 2, 11:32 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1132 PM EDT Sat May 2 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 243 PM EDT Sat May 2 2020

A series of cold fronts will bring frequent rain chances through
next week. Near normal temperatures will give way to below normal
readings by mid-week.

&&

.NEAR TERM /Rest of Tonight through Sunday/...
Issued at 1014 PM EDT Sat May 2 2020

Development of scattered thunderstorms upstream in Illinois has
begun. CAMs continue to show this getting more robust and more
widespread over the next few hours as it moves into central Indiana.
Still looks like some potential for a couple of strong to possibly
severe storms, with the going forecast for the overnight hours
pretty much on track. Made some minor tweaks to hourly PoPs and
cloud cover for the next couple of hours to better match current
conditions, but trends are still right on. Previous discussion
follows..

However, it will take the arrival of some upper energy to provide
the extra lift needed to generate more widespread showers and
thunderstorms. At the moment it looks like near or south of the I-70
corridor will be the focus for the most widespread convection, as
the front should remain near there when the upper energy arrives.

Will go categorical PoPs this area, with likely PoPs most other
areas. With the potential for repeated rounds of rain, locally
heavy rainfall is possible near and south of I-70. A strong to
locally severe storm is possible, but confidence is not high in
this given time of day and overall severe parameters.

The upper support will leave the area early Sunday morning, so
will only have chance category or lower PoPs then, with the
highest PoPs south. Some additional support will arrive late
morning into early afternoon, but by then the front will be south
of the area. Will have some low likely PoPs far south with this.

As the front continues to sink south Sunday afternoon, PoPs will
end from north to south.

The NBM looks reasonable for temperatures.

&&

.SHORT TERM /Sunday Night through Tuesday/...
Issued at 347 PM EDT Sat May 2 2020

It now appears likely that all precip should be out of the area by
the start of the short term period as the front sags south of the
area. A warm front will lift toward the area from the southwest on
Monday afternoon into early Tuesday and require some shower
chances, and perhaps a few rumbles of thunder Monday night.

Temperatures will be a bit cooler to start the week but still
pleasant. Blend looks acceptable.

&&

.LONG TERM /Tuesday Night through Saturday/...
Issued at 347 PM EDT Sat May 2 2020

Additional disturbances in rapid succession will require more
chances for showers mid and then late week, with brief breaks in
between and at the end of the period. Temperatures will gradually
be falling, and may drop off the proverbial cliff for a few days
just after the end of the forecast period into the first few days
of the second week of the month.

Blend temperatures were acceptable and required only minor
adjustments.

&&

.AVIATION /Discussion for 030600z TAF issuance/...

Issued at 1130 PM EDT Sat May 2 2020

Showers and some thunderstorms will overspread the sites early in
the TAF period. Lower confidence on thunder at KLAF and may leave
out or only include a VCTS for a brief period. At the other sites
will go with a prevailing VCTS and tempo in some thunder based on
timing the thunderstorms moving in from Illinois as well as
looking at the high resolution guidance. Overall sites will be
running VFR but could see some MVFR and lower in the heavier
showers/storms and may tempo this in as well. Winds are light and
either variable or southwesterly to start but will turn to
northwesterly through the overnight as the cold front sinks south
through the sites. Could see some MVFR ceilings develop at KBMG
and south of there during the early morning hours for a few hours,
but then VFR should arrive for the remainder of Sunday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50/CP
SHORT TERM...Nield
LONG TERM...Nield
AVIATION...CP
Hazardous weather outlook, May 2, 10:06 PM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Indianapolis IN
1006 PM EDT Sat May 2 2020

INZ021-028>031-035>049-051>057-060>065-067>072-040145-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
1006 PM EDT Sat May 2 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is a MARGINAL RISK for severe thunderstorms tonight.

Hazards: Lightning, Large Hail, Damaging wind gusts, heavy rain.

Timing: Thunderstorms possible any time. Best chances for strong to
severe storms is around 11 pm to 4 am.

Discussion: Thunderstorms are expected to develop tonight as a cold
front approaches the area. An isolated severe storm is possible.
Impacts include lightning and hail related damage and injuries...wind
damage to trees...power lines and structures...and heavy rain
resulting in isolated brief flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Thunderstorms are possible on Sunday. Severe storms are not
expected...but lightning is a threat from any thunderstorm.
Thunderstorms are also possible on Monday night through Tuesday night
and again on Thursday night. Cloud to ground lightning, brief heavy
rain and gusty winds are possible.

Discussion: Some moisture lingering near a cold front will bring
chances for showers and thunderstorms to central Indiana on Sunday.
The passage of another upper disturbance will bring more chances for
thunderstorms to the area Monday night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely but cannot be ruled out after 11 pm.

.STORM MOTION STATEMENT...

The expected storm motion today is from the west around 35 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 3, 12:52 AM EDT, 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1252 AM EDT Sun May 3 2020

INZ045-051>053-060-061-030530-
Owen IN-Clay IN-Putnam IN-Greene IN-Vigo IN-Sullivan IN-
1252 AM EDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR VIGO...NORTHERN SULLIVAN...
CLAY...WESTERN OWEN...NORTHWESTERN GREENE AND SOUTHWESTERN PUTNAM
COUNTIES UNTIL 130 AM EDT...

At 1251 AM EDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Oliver to near Casey, Illinois.
Movement was east at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Terre Haute, Brazil, West Terre Haute, Jasonville, Worthington,
Shelburn, Prairieton, Prairie Creek, Farmersburg, Seelyville,
Knightsville, Clay City, Hymera, Fairbanks, Harmony, Staunton,
Carbon, Center Point, Riley and Reelsville.

LAT...LON 3917 8764 3917 8762 3918 8762 3920 8759
      3922 8757 3924 8758 3925 8757 3925 8760
      3928 8761 3930 8760 3931 8762 3934 8758
      3934 8756 3935 8754 3935 8753 3957 8753
      3961 8691 3907 8698 3915 8765
TIME...MOT...LOC 0451Z 267DEG 45KT 3952 8772 3925 8790

KH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 12:52 AM EDTSpecial Weather StatementINDClay, Vigo38 min
May 3, 1:29 AM EDTSevere Thunderstorm WarningINDClay, Greene, Owen, Sullivan31 min
May 3, 3:00 AM EDTSpecial Weather StatementINDClay30 min
May 3, 4:47 AM EDTSpecial Weather StatementINDShelby28 min
May 3, 1:17 PM EDTSpecial Weather StatementINDJackson58 min
May 3, 2:50 PM EDTSpecial Weather StatementINDBrown, Monroe40 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.